Introduction: The higher incidence of gastrointestinal (GI) bleeding with the non-vitamin K oral anticoagulants (NOACs) may be related to pre-existing malignancies; diagnostic measures triggered by these bleedings could lead to early detection of these malignancies.
Methods: We retrieved the preferred terms on GI bleeding and GI cancer reported as adverse events (AEs) from phase III studies in patients with atrial fibrillation for each NOAC on ClinicalTrials.gov . We also analyzed the RE-LY trial database.
Results: From ClinicalTrials.gov , AE-GI bleeding incidence was: dabigatran 110 mg b.i.d. (D110: 1.42% versus 1.37%), dabigatran 150 mg b.i.d. (D150: 1.93% versus 1.37%), rivaroxaban (3.52% versus 2.68%), and apixaban (1.93% versus 1.59%), compared with warfarin, respectively. The incidence of AE-GI cancer was similar between the NOACs (D110 [0.79%], D150 [0.61%], rivaroxaban [0.83%], and apixaban [0.69%]), but numerically higher compared with warfarin (0.37%; 0.73%; 0.57%, respectively). In the RE-LY database, the same pattern was seen for dabigatran, with an association between GI bleeding and GI cancer diagnosis.
Conclusion: Anticoagulant-related GI bleeding may represent the unmasking of pre-existing malignancies leading to increased detection of GI cancer. This may be especially in the first month of treatment and could explain the numerically higher numbers of GI malignancies observed with NOACs.
Keywords: Anticoagulants; gastrointestinal hemorrhage; gastrointestinal neoplasms; non-vitamin K oral anticoagulants.